Illinois, 2013

Heat in Illinois, August 30 to 31, 2013

August 30 to 31, 2013 · NWS LSX · 12 events in 12 counties and zones

The first and only real heat wave of the summer of 2013 hit Southern Illinois from late August into early September. High temperatures peaked around 100 degrees with high Heat Index readings from 105 - 110.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first and only real heat wave of the summer of 2013 hit Southern Illinois from late August into early September. High temperatures peaked around 100 degrees with high Heat Index readings from 105 - 110.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 30, 10:41 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 30, 10:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1141 AM CDT Fri Aug 30 2013

.UPDATE:
Issued at 1132 AM CDT Fri Aug 30 2013

Observations at mid-morning indicate the temperatures and
especially the dew points are running 2-4 degrees higher than this
time yesterday. The dew points should mix down some across central
and northeast Missouri and this trend was already noted at 16z.
Further east however I expect to see less impact and dew points
will remain at least in the lower 70s across south central and
southwest Illinois through the afternoon. These values combined
with hotter temperatures should yield peak afternoon heat index
values in the 103-108 range and thus have expanded the advisory.
While there is some question about the impacts of clouds on
temperatures on Saturday, dew points will likely be in the low-mid
70s and this combined with highs in the mid 90s should once again
yield peak afternoon heat index values around 105. No other
changes to the current forecast needed. Still expect strong instability
this afternoon but not much impetus, thus potential for isolated-
widely scattered thunderstorms mainly from southeast Missouri into
south central Illinois.

Glass

&&

.SHORT TERM: (Today and Tonight)
Issued at 201 AM CDT Fri Aug 30 2013

Currently, water vapor imagery shows a compact upper level low
spinning across eastern Kansas with the center of the upper level
high displaced further west across southeast Colorado. At the
surface a weak convergence boundary remains near the Mississippi
River, which is the remnants of the back door cold front from
yesterday.

Expect the upper low will continue to move east/southeast today
across the CWA. The slightly cooler temperatures aloft, coupled with
the expected heat and humidity and residual low level moisture
convergence, may lead to some isolated showers and thunderstorms.
Forecast temperatures still look on target with middle to upper 90s.
Many locations will likely see heat index values above 100 degrees.

Attention then turns to the north with an advancing cold front and
potential for additional thunderstorm activity across the northern
CWA this evening. Have marched chance/slight chance POPs south
across the CWA tonight with the cold front.

CVKING

.LONG TERM: (Saturday through Thursday)
Issued at 201 AM CDT Fri Aug 30 2013

The overall weather pattern is not expected to change much over the
next seven days with an upper level ridge over the Rockies/Plains
and a trough deepening across the East Coast. This will result in
northwest flow strengthening across the Midwest and an intrusion of
cooler air by Labor Day.

Front stalls out across the CWA on Saturday with little relief
from the ongoing bout of heat and humidity, with NAM and GFS
forecasting highs in the middle to upper 90s, especially along
and south of Interstate 70.

A stronger cold front is expected to move through on Sunday and
Sunday night with a chance of thunderstorms and the promise of
temperatures returning to normal for Labor Day.

Forecast remains dry for next week as cool Canadian High Pressure
settles south from the Upper Midwest into the Midddle Mississippi
River Valley. Tuesday appears to be the coolest day with most
locations staying below 85 degrees. A slow but steady warming trend
will then commence through Thursday with highs remaining in the 80s.

CVKING

&&

.AVIATION:  (For the 06z TAFs through 06z Friday Night)
Issued at 1135 PM CDT Thu Aug 29 2013

Stalled trof/boundary over extreme eastern Missouri in the process
of dissipating attm as pressure falls from retreating ridge are
allowing a gradual return of weak southerly flow across the mid-
Mississippi Valley. Due to fairly low T/Td spreads and vsby
forecasts on 00z based MET/MAV have added some MVFR vsbys in fog
at climatologically favored locations (SUS, CPS), as well as at
UIN where the visbility has already started a gradual decline.
Some of the 00z guidance is also hinting at some convection
developing over mid-Missouri by daybreak, but signal is still
fairly weak so have maintained a dry forecast for now...with a few
early morning mid clouds followed by another day of diurnal cu
development. Will also need to keep an eye on convective potential
with approaching cold front Friday night, but attm it appears that
primary threat with this feature into Friday evening will remain
north of our CWA.

Specifics for KSTL: While latest guidance and obs suggest that
there will be some vsby restriction at low lying locations (SUS
and CPS) in the STL metro believe this will not impact the STL TAF
vicinity. So...forecast for the overnight hours maintains VFR
conditions with a generally clear sky...with diurnal heating
leading to another afternoon of cu with bases aoa 5kft.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Saturday FOR Franklin MO-Jefferson
     MO-Lincoln MO-St. Charles MO-St. Louis City MO-St. Louis MO-
     Warren MO.

IL...HEAT ADVISORY until 7 PM CDT Saturday FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 30, 2:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 AM CDT FRI AUG 30 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
316 AM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH SATURDAY FOR THE ST. LOUIS
METROPOLITAN AREA. THE COMBINATION OF HOT AND HUMID CONDITIONS
WILL LEAD TO AFTERNOON AND EARLY EVENING HEAT INDICES OF AROUND
100.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY FOR THE ST.
LOUIS METROPOLITAN AREA. THE COMBINATION OF HOT AND HUMID
CONDITIONS WILL LEAD TO AFTERNOON AND EARLY EVENING HEAT INDICES
OF AROUND 100.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Bond

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Bond forecast zone
Reported by
AWOS
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Calhoun

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Marion

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, Washington

When
August 30, 11:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474717, 474718, 474719, 474720, 474721, 474722, 474723, 474725, 474726, 474727, 474728, 474729.